Alert archive / Nebraska / Tornado Warnings in 2001

Tornado Warning 46, NWS Omaha, NE

June 13, 2001Seward County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 13, 2001, 7:24 PM CDT for Seward County, Nebraska. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 7:24 PM CDT (00:24 UTC)
Expired
Jun 13, 2001, 8:00 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Seward County, NE

The radar

The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:44 PM CDTHail 1.75Seward, NEGolfball size hail was reported from 2 miles southwest of Seward and 3 miles southeast of Seward into the town of Seward. The hail was associated with the supercell that produced the f4 tornado that caused damage southeast of town.
Jun 13, 7:45 PM CDTTornado F4Ruby, NEA slow moving tornado tracked from south of Seward to just east of town with a total track length of 8 miles. The tornado was caught on film by several chasers. The tornado destroyed an entire farmstead and a propane and anhydrous ammonia tank farm and machi
Jun 13, 8:00 PM CDTHail 0.75Beaver Crossing, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4371 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.5
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WFUS53 KOAX 140025
TOROMA
NEC159-140100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
724 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SEWARD COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 800 PM CDT

* AT 719 PM CDT...RADAR INDICATED A THUNDERSTORM WITH VERY STRONG
  ROTATION AND A DEVELOPING TORNADO 3 MILES SOUTHWEST OF BEAVER
  CROSSING...OR ABOUT 17 MILES SOUTHEAST OF YORK...MOVING NORTHEAST
  AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GOEHNER AROUND 735 PM CDT
  TAMORA AROUND 740 PM CDT
  SEWARD AROUND 755 PM CDT

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4072 9735 4073 9709 4100 9695 4103 9733

SKERRITT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:10 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 13, 3:10 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
310 PM CDT WED JUN 13 2001

FORECAST CONCERN RMNS TSTM AND SVR THREAT INTO THU AND HEAVY RAIN
POTENTIAL.  ETA HAS BEEN A LTL MORE CONSISTENT AND SLOWER WITH UPR
SYS AND AVN APPEARS TO BE A LTL TOO FAST.  WL GENERALLY GO WITH THE
ETA/MESOETA.

SHORT TERM...MESO LOW HAS SHIFTED N TO NR YKN AT 20Z WITH CDFNT
ENTERING OAX EXTREME NW COUNTIES W OF OFK.  BEST LOW LVL CONVERGENCE
AND THICKEST CU FIELDS WERE ALONG AND JUST AHD OF BNDRY IN NERN NEBR
AND SERN SD.  WITH 60KT 300 MB JET FCST INTO NERN NEBR BY 00Z THIS
EVENING...INITIALLY THIS AREA APPEARS MOST AT RISK FOR SVR WX.  WL
PRBLY JUST GO SCT IN TSTM FCST TNGT W/NO POPS ACRS THE NERN ZONES
AND KEEP HIGH POPS REST OF ZONES UNLESS CONVECTION DVLPS FTHR S BFR
ZONE ISSUANCE TIME.  WITH UPR LOW TO OUR W NOT MOVG EWD MUCH
OVRNGT...SFC LOW DVLPMNT IN SERN CO THIS EVENING SHOULD KEEP BNDRY
FM GOING MUCH FTHR E TNGT ALTHO OUTFLOW BOUNDARIES COULD CONTAMINATE
SFC FNTS BY MORNING.  AS 45-70 850 MB JET...SPEED DEPENDS ON
MODEL...ETA IS THE STRONGEST...DVLPS ON E SIDE OF SFC LOW TO OUR
SE...STRONGER CNVCTN AND HEAVY RAIN THREAT COULD SHIFT AWAY FM NERN
ZONES.  SPCLY WITH HIGHER 850 MB THETA E AIR FEEDING INTO BNDRY OVR
CNTRL NEBR.  ALSO WITH NO WIDESPREAD SIGFNT RAINS MUCH OF OUR CWA WL
REFRAIN FM FLASH FLOOD WATCH ATTM.  FAR SERN ZONES RMN THE FARTHEST
REMOVED FM UPPER JET AND LOW LVL BOUNDARIES AND WL KEEP POPS LOWEST
THERE BUT STILL ABV FWC NUMBERS.  RAISED LOWS A TOUCH A FEW AREAS.

WITH SLOWER MOVEMENT OF UPR SYS AND ASSOCD SFC FNT...CWA RMNS IN
CONVECTIVE THREAT ON THU WITH PSBL SVR WX AGAIN FAR E/NE.  WL ADJUST
FCST TO MENTION TSTMS ALL ZONES W/HIGHEST POPS E/NE.  SOME COOLER
AIR COULD OCCLUDE ARND S SIDE OF SYS BUT THERE SHOULD BE ENOUGH
SUNSHINE TO ALLOW READINGS TO REACH FWC.  WITH AVN TOO FAST MAV
TEMPS LOOK TOO COOL.

WL KEEP CHC OF SHOWERS W AND TSTMS E THU EVENING AND ALSO INCREASED
POPS.  FRI LOOKS DRY.  TEMPS THU NGT MAYBE A LTL BLO FWC.  FOR
FRI...STG W COMPONENT TO LOW LVL WINDS AND PT TO MO SUNNY SKIES
SHOULD ALLOW TEMPS TO WARM NICELY WITH SOME POSSIBILITY OF THEM
SURPASSING GUID.

.OMA...NONE.
POLLACK

In the hours before

Special weather statement, Jun 13, 5:15 PM CDT, 2 hours 9 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT WED JUN 13 2001

STORM SPOTTER GROUPS ACROSS EASTERN NEBRASKA SHOULD BE ALERT AND
READY FOR ACTIVATION.  ACTIVATION MAY ALSO BE NEEDED IN SOUTHWEST
IOWA TONIGHT.

A FRONTAL BOUNDARY EXTENDS FROM A LOW PRESSURE CENTER OVER SOUTHEAST
SOUTH DAKOTA ACROSS EASTERN NEBRASKA AND INTO SOUTHWEST KANSAS.
THE ATMOSPHERE IS MOIST AND VERY UNSTABLE AIR ALONG AND EAST OF THE
FRONT.  EXPLOSIVE THUNDERSTORM DEVELOPMENT IS LIKELY.  SUPERCELL
THUNDERSTORMS ARE POSSIBLE.  SCATTERED STORMS WILL CONTINUE THROUGH
THE EVENING.  THE MAIN THREAT FROM THE STORMS IS LARGE HAIL AND
DAMAGING WINDS...BUT ISOLATED TORNADOES ARE POSSIBLE BECAUSE OF
STRONG WIND SHEAR.

LATER TONIGHT THE THREAT WILL GRADUALLY SHIFT TOWARD HEAVY RAIN...
WHICH MAY CAUSE FLOODING.

MILLER
Local storm report, Jun 13, 7:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
723 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    9 S PILGER                NE   .88 INCH HAIL
06/13/01   STANTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0630 PM    WISNER                    NE   1 INCH HAIL
06/13/01   CUMING                         REPORTED BY PUBLIC.

0640 PM    8 SSW PILGER              NE   1.75 INCH HAIL
06/13/01   STANTON

0650 PM    CLARKSON                  NE   .88 INCH HAIL
06/13/01   COLFAX                         REPORTED BY PUBLIC.

0653 PM    3 SE STANTON              NE   1.75 INCH HAIL
06/13/01   STANTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0700 PM    HOWELLS                   NE   .88 INCH HAIL
06/13/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0703 PM    HOWELLS                   NE   1 INCH HAIL
06/13/01   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0704 PM    BELLWOOD                  NE   1 INCH HAIL
06/13/01   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0710 PM    RISING CITY               NE   1.75 INCH HAIL
06/13/01   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:08 PM CDTTornado WarningOAXColfax22 min
Jun 13, 7:08 PM CDTTornado WarningOAXCuming37 min
Jun 13, 7:27 PM CDTTornado WarningOAXThurston, Wayne33 min
Jun 13, 7:42 PM CDTTornado WarningOAXCuming48 min
Jun 13, 7:48 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge27 min
Jun 13, 8:00 PM CDTTornado WarningOAXSeward45 min
Jun 13, 8:17 PM CDTTornado WarningOAXButler, Lancaster, Saunders, Seward43 min
Jun 13, 8:26 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston, Wayne34 min
Jun 13, 8:44 PM CDTTornado WarningOAXCuming31 min
Jun 13, 8:49 PM CDTSevere Thunderstorm WarningOAXButler31 min
Jun 13, 8:58 PM CDTTornado WarningOAXSaunders32 min
Jun 13, 8:59 PM CDTTornado WarningOAXJefferson46 min
Jun 13, 9:04 PM CDTSevere Thunderstorm WarningOAXThurston26 min
Jun 13, 9:09 PM CDTSevere Thunderstorm WarningOAXSeward21 min
Jun 13, 9:13 PM CDTSevere Thunderstorm WarningOAXColfax32 min
Jun 13, 9:18 PM CDTSevere Thunderstorm WarningOAXButler27 min
Jun 13, 9:27 PM CDTTornado WarningOAXDodge, Douglas, Saunders33 min
Jun 13, 9:27 PM CDTTornado WarningOAXWashington33 min
Jun 13, 9:39 PM CDTTornado WarningOAXJefferson51 min
Jun 13, 10:03 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders42 min
Jun 13, 10:10 PM CDTSevere Thunderstorm WarningOAXSeward35 min
Jun 13, 10:28 PM CDTTornado WarningOAXJefferson, Saline32 min
Jun 13, 10:48 PM CDTSevere Thunderstorm WarningOAXBurt42 min
Jun 13, 10:59 PM CDTTornado WarningOAXJefferson, Saline46 min
Jun 13, 11:45 PM CDTSevere Thunderstorm WarningOAXSaline, Seward45 min
Jun 14, 12:04 AM CDTFlash Flood WarningOAXCuming6 hr
Jun 14, 12:19 AM CDTSevere Thunderstorm WarningOAXLancaster, Saunders26 min
Jun 14, 12:30 AM CDTSevere Thunderstorm WarningOAXSeward30 min
Jun 14, 12:32 AM CDTSevere Thunderstorm WarningOAXSaline28 min
Jun 14, 1:27 AM CDTSevere Thunderstorm WarningOAXSaline33 min
Jun 14, 1:31 AM CDTFlash Flood WarningOAXSaline, Seward3 hr
Jun 14, 1:40 AM CDTFlash Flood WarningOAXWashington3 hr
Jun 14, 1:57 AM CDTSevere Thunderstorm WarningOAXLancaster33 min
Jun 14, 2:39 AM CDTFlash Flood WarningOAXJefferson3 hr
Jun 14, 4:25 AM CDTFlash Flood WarningOAXSaline, Seward4 hr
Jun 14, 6:25 AM CDTFlash Flood WarningOAXNemaha, Richardson4 hr

Nearby

Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.